Theophylline Toxicity

Updated: Nov 01, 2019
  • Author: Greg Hymel, MD; Chief Editor: Asim Tarabar, MD  more...
  • Print
Overview

Practice Essentials

Theophylline (1,3-dimethylxanthins) can indirectly stimulate both β1 and β2 receptors through release of endogenous catecholamines. It is used for the treatment of pulmonary conditions, including asthma and chronic obstructive pulmonary disease (COPD). In neonates, theophylline can be used for the treatment of apnea. However, medication, diet, and underlying diseases can alter its narrow therapeutic window. Drug interactions, adverse effects, and limited efficacy curb its use when other agents are available.

The 2016 Global Intitiative for Chronic Obstructive Lung Disease (GOLD) guidelines for management of COPD recommended theophylline only if other bronchodilators were unavailable or unaffordable, but in the 2018 guidelines, no situations are suggested for theophylline use. [1]  In addition, evidence regarding the effect of low-dose theophylline on exacerbation rates is not clear and a meta-analysis suggested that theophylline slightly increases all-cause death in COPD patients. [2]  This has all led to significantly diminished use of theophylline for the treatment of asthma and, consequently, decreased reports of theophylline toxicity. [3]

For patient education information, see First Aid for Poisoning in Children and Child Safety Proofing.

 

Next:

Pathophysiology

Major mechanisms of theophylline therapeutic efficacy and its toxicity are through the excess of catecholamines and adenosine antagonism. Adenosine blockade can theoretically reduce histamine release and indirectly reverse bronchospasm. In addition, high levels of theophylline inhibit phosphodiesterase, resulting in elevation of cyclic adenosine monophosphate (cAMP) and consequent adrenergic stimulation.

Theophylline is absorbed rapidly and completely after oral administration. Peak serum levels for immediate release preparations are relatively rapid and can range from 30-120 minutes. Fasting or large volumes of fluid enhance absorption. Enteric-coated and sustained-release tablets have a delayed absorption with peak between 6 and 10 hours. It is important to recognize that these time intervals are much longer in the setting of overdose. The intravenous form of theophylline (aminophylline) reaches peak serum levels in 30 minutes. [4]

Theophylline is around 60% protein bound and has a distribution volume of 0.5 L/kg. Therapeutic serum levels range from 10-20 mcg/mL. Toxic levels are considered to be higher than 20 mcg/mL; however, adverse effects may be evident within the normal therapeutic range. Severe complications including cardiac dysrhythmias, seizures, and death can be observed with the levels of 80-100 mcg/mL. In chronic exposure, those levels could be lower (40-60 mcg/mL).

Theophylline is eliminated by the hepatic cytochrome P-450 system (85-90%) and by urinary excretion (10-15%). The half-life is 4-8 hours in young adults and is shorter in children and smokers. Diet, cardiac or liver disease, tobacco use, and medications (cimetidine, erythromycin, oral contraceptives) affecting the cytochrome P-450 system (CYP1A2) can affect the half-life.

Theophylline affects the cardiovascular (CV), central nervous (CN), gastrointestinal (GI), pulmonary, musculoskeletal, and metabolic systems. Hypokalemia, hyperglycemia, hypercalcemia, hypophosphatemia, and acidosis commonly occur after an acute overdose.

Previous
Next:

Etiology

Causes of chronic theophylline toxicity include drug interactions (eg, ethanol [ETOH], cimetidine, oral contraceptives, allopurinol, macrolide, quinolone antibiotics), liver disease, congestive heart failure and febrile viral upper respiratory illness.

Congestive heart failure with hepatic congestion has been demonstrated to reduce the clearance of theophylline by 50% while doubling the half life, thereby reducing drug elimination and increasing concentrations leading to toxic effects.  Other recognised factors which can reduce theophylline clearance include increased age and liver enzyme inhibiting medications. [5]  

Acute theophylline toxicity is caused by intentional or accidental overdose. 

Previous
Next:

Epidemiology

The 2017 annual report of the American Association of Poison Control Centers' National Poison Data System documented 73 single exposures to theophylline, with 7 in children younger than 6 years, 4 in adolescents ages 13-19 years and 62 in persons 20 years or older. [3] Of the 37 theophylline exposures treated in health care facilities, 3 were reported to have major adverse outcomes but no deaths were noted. Documented toxic exposures have decreased markedly over the past decade as the use of theophylline for the management of asthma has diminished. [6]

Previous